Alert archive / South Dakota / High Wind Warnings in 2017
High Wind Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Dec 11, 2017, 1:33 AM MST for Meade County, Pennington County, South Dakota. It was in force for 13 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 11, 2017, 1:33 AM MST (08:33 UTC)
- Expired
- Dec 11, 2017, 2:14 PM MST
- In force
- 13 hr
- Issued by
- NWS Rapid City, SD
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 3:20 AM MST | NON-TSTM WND GST 54 | 8 S Wall, SD | |
| Dec 11, 4:07 AM MST | NON-TSTM WND GST 57 | Ellsworth Afb, SD | |
| Dec 11, 4:35 AM MST | HIGH SUST WINDS 45 | Rapid City Airport, SD | |
| Dec 11, 4:46 AM MST | NON-TSTM WND GST 55 | 1 E Downtown Rapid City, SD | |
| Dec 11, 5:20 AM MST | HIGH SUST WINDS 40 | 8 S Wall, SD | |
| Dec 11, 5:40 AM MST | NON-TSTM WND GST 61 | 1 E Downtown Rapid City, SD | |
| Dec 11, 5:52 AM MST | HIGH SUST WINDS 41 | Rapid City Airport, SD | |
| Dec 11, 5:56 AM MST | HIGH SUST WINDS 41 | 1 Nne Faith, SD | |
| Dec 11, 5:59 AM MST | NON-TSTM WND GST 56 | Rapid City Airport, SD | |
| Dec 11, 6:20 AM MST | NON-TSTM WND GST 59 | 8 S Wall, SD | |
| Dec 11, 6:31 AM MST | HIGH SUST WINDS 41 | Ellsworth Afb, SD | |
| Dec 11, 7:34 AM MST | NON-TSTM WND GST 58 | 3 Wsw Ellsworth Afb, SD | |
| Dec 11, 8:21 AM MST | NON-TSTM WND GST 58 | Rapid City Airport, SD | |
| Dec 11, 8:33 AM MST | NON-TSTM WND GST 56 | 5 Wnw New Underwood, SD | |
| Dec 11, 8:38 AM MST | NON-TSTM WND GST 55 | 3 Nnw Scenic, SD | |
| Dec 11, 8:52 AM MST | NON-TSTM WND GST 58 | 3 Nw Wasta, SD | |
| Dec 11, 8:54 AM MST | NON-TSTM WND GST 59 | 3 Wsw Ellsworth Afb, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 8.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3823 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387 WWUS73 KUNR 110833 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 133 AM MST Mon Dec 11 2017 SDZ026-031-072-073-112345- /O.UPG.KUNR.WI.Y.0030.000000T0000Z-171211T2100Z/ /O.NEW.KUNR.HW.W.0007.171211T0833Z-171212T0000Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Wall, Sturgis, and Union Center 133 AM MST Mon Dec 11 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... The National Weather Service in Rapid City has issued a High Wind Warning, which is in effect until 5 PM MST this afternoon. The Wind Advisory is no longer in effect. * WINDS...Northwest 35 to 45 mph with gusts up to 65 mph. * TIMING...The strongest winds are expected this morning, and then winds will begin to diminish this afternoon. * IMPACTS...The high winds can blow down large trees and damage roofs, small outbuildings, and signs. Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means 40 mph winds, or gusts over 60 mph, are expected or occurring. && $$ SDZ030-042-044-046-047-049-074-112345- /O.EXB.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/ Custer Co Plains-Oglala Lakota-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills- Including the cities of Folsom, Pine Ridge, Oglala, Kyle, Martin, White River, Mission, Winner, and Hermosa 133 AM MST Mon Dec 11 2017 /233 AM CST Mon Dec 11 2017/ ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect until 5 PM MST /6 PM CST/ this afternoon. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase early this morning, and continue through the afternoon, before diminishing this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ001-002-012>014-025-032-112345- /O.EXT.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Haakon- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Spearfish, and Philip 133 AM MST Mon Dec 11 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WINDS...Northwest 30 to 35 mph with gusts up to 55 mph. * TIMING...The strongest winds are expected this morning, and then winds will begin to diminish this afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ043-112345- /O.EXT.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/ Jackson- Including the city of Kadoka 133 AM MST Mon Dec 11 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase early this morning, and continue through the afternoon, before diminishing this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$
1 follow-up statement
977 WWUS73 KUNR 112114 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 214 PM MST Mon Dec 11 2017 SDZ026-031-072-073-120000- /O.CAN.KUNR.HW.W.0007.000000T0000Z-171212T0000Z/ /O.EXA.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Wall, Sturgis, and Union Center 214 PM MST Mon Dec 11 2017 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Rapid City has issued a Wind Advisory, which is in effect until 5 PM MST this afternoon. The High Wind Warning has been cancelled. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase early this morning, and continue through the afternoon, before diminishing this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ001-002-012>014-025-032-120000- /O.CON.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/ Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Haakon- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Dupree, Spearfish, and Philip 214 PM MST Mon Dec 11 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...The strongest winds are expected this morning, and then winds will begin to diminish this afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$ SDZ030-042>044-046-047-049-074-120000- /O.CON.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/ Custer Co Plains-Oglala Lakota-Jackson-Bennett-Mellette-Todd- Tripp-Hermosa Foot Hills- Including the cities of Folsom, Pine Ridge, Oglala, Kyle, Kadoka, Martin, White River, Mission, Winner, and Hermosa 214 PM MST Mon Dec 11 2017 /314 PM CST Mon Dec 11 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Winds will increase early this morning, and continue through the afternoon, before diminishing this evening. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means 30 mph winds, or gusts over 45 mph, are expected or occurring. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Dec 10, 10:17 PM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 10, 10:17 PM MST, 3 hours 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1017 PM MST Sun Dec 10 2017
.UPDATE...
Issued at 458 PM MST Sun Dec 10 2017
Forecast updated to let Red Flag Warning expire.
&&
.DISCUSSION...(This Evening Through Sunday)
Issued at 302 PM MST Sun Dec 10 2017
Strong upper ridging continues across the western CONUS...and upper
trough across the eastern two thirds of the CONUS. Upper
wave/clipper system is now quickly crossing Alberta and heading
toward the northern plains. A cold front will cross the area tonight
associated with this wave and a surface low pushing into Minnesota.
Very gusty winds are expected to develop behind the frontal boundary
late tonight into Monday. Cold air advection won't be real
strong...which is expected to limit the amount of mixing in the low
levels. At this time the belief the 60kt winds at 2000 feet won't be
able to make it to the surface as gusts. Models are also suggesting
this with sustained advisory criteria speeds. So will go with a high-
end advisory for now and the evening shift can take a look at 00z
models for any needed adjustments. Better mixing is expected Monday
morning with diurnal heating, but by then boundary layer winds will
have weakened enough to continue advisory criteria winds through
much of the day tomorrow. Highs Monday will be in the upper 30s to
upper 40s. The upper ridge will expand eastward through the middle
of next week with warmer air returning to the area. Highs Tuesday
could again approach the 60 degree mark across parts of the western
SD plains. Temps may turn colder later in the week before warming up
again depending on the position of the frontal boundary. Either way
it looks like slightly above to well above temperatures are expected
through the rest of the week. The next decent chance for
precipitation will be Friday night into Saturday as a strong upper
wave crosses the area.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1016 PM MST Sun Dec 10 2017
VFR conditions will continue through Monday afternoon. Northwesterly
winds will become strong overnight as a cold front crosses the
region. Gusts over 45kts are possible over the plains of northwestern
South Dakota. Winds will diminish late Monday afternoon.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 2 PM MST Monday for SDZ001-002-012>014-025-
026-031-032-043-072-073.
WY...None.
&&
Update...7
DISCUSSION...13
AVIATION...7Hazardous weather outlook, Dec 10, 4:58 PM MST, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 458 PM MST Sun Dec 10 2017 SDZ024-027>030-041-042-044-046-047-049-074-WYZ054>058-071-111400- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Bennett-Mellette-Todd-Tripp-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 458 PM MST Sun Dec 10 2017 /558 PM CST Sun Dec 10 2017/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...the Black Hills...and northeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gusty northwest winds around 40 MPH are possible Monday behind a fast moving cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-031-032-043-072-073-111400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon- Jackson-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 458 PM MST Sun Dec 10 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Tonight A fast moving cold front will move into the area later tonight bringing the potential for strong gusty winds up to 55 MPH. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong gusty winds up to 55 MPH are possible through Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
High Wind Warnings in South Dakota, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.